Question: Several children with diabetes in our clinic use continuous subcutaneous insulin infusion therapy. Recently a 5-year-old presented with a dysfunctional pump, and it took 2 days to identify the problem and resolve it. What are the potential pitfalls of insulin pumps in children and how can these be prevented?
Answer: The use of continuous subcutaneous insulin infusion pumps has increased considerably during the past decade. Adverse events can range from mild events that can be resolved by troubleshooting at home, to severe incidents that necessitate admission to the hospital. Adverse events include technical issues, skin complications that can lead to infection, and metabolic imbalances that can lead to hospitalization. Long-term monitoring and targeted education are needed for children and their families to ensure early identification of problems with the pump and to avoid diabetic ketoacidosis or hypoglycemia.Reference:
Hou M, Amed S, Goldman RD. Insulin pump complications among children with diabetes. Can Fam Physician. 2022 Dec;68(12):893-895. doi: 10.46747/cfp.6812893. PMID: 36515054.